Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 77, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 10, 2004, 12:19 AM CDT for Seward County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2004, 12:19 AM CDT (05:19 UTC)
- Expired
- May 10, 2004, 1:00 AM CDT
- In force
- 41 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Seward County, NE
The radar
The Omaha radar (KOAX), 88 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1885 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
516
WUUS53 KOAX 100519
SVROAX
NEC159-100600-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1218 AM CDT MON MAY 10 2004
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SEWARD COUNTY IN SOUTHEAST NEBRASKA
* UNTIL 100 AM CDT
* AT 1216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH DAMAGING WIND 3 MILES NORTHWEST OF
UTICA...OR ABOUT 12 MILES EAST OF YORK...MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
UTICA AROUND 1220 AM CDT
BEAVER CROSSING AROUND 1240 AM CDT
TAMORA...GOEHNER AROUND 1245 AM CDT
STAPLEHURST AROUND 1250 AM CDT
SEWARD...GARLAND...BEE...MILFORD AROUND 1255 AM CDT
LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.
LAT...LON 4104 9746 4087 9752 4072 9732 4071 9691
4104 9692
$$
CHERMOKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:19 PM CDT, 8 hours earlier.
Area forecast discussion, May 9, 4:19 PM CDT, 8 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 419 PM CDT SUN MAY 9 2004 .DISCUSSION... FCST CONCERN CONTINUES TO BE THE PROSPECTS FOR THUNDERSTORMS AND SEVERE WEATHER THROUGH MIDWEEK. SHORT TERM...18Z OAX SPECIAL SOUNDING WAS A LOT DRIER THAN 12Z MODELS SUGGESTED IT SHOULD BE. THIS IS LIKELY DUE TO SINKING MOTION ALOFT BEHIND MID LVL MESO TROUGH MOVING OUT OF THE AREA LEFT OVER FROM LAST NIGHTS TSTMS. THIS SHOULD CUT DOWN ON INSTABILITY AND SVR POTENTIAL IN E CNTRL NEB FOR A WHILE AND TEND TO SLOW THE ADVANCE OF THE COLD FRONT. SHEAR IS ALSO ON THE WEAK SIDE. FORECAST SCENARIO IS FOR PULSE TYPE SEVERE IN NORTHEAST NEB THIS EVE WITH STRONG OUTFLOW WINDS...THEN CONSOLIDATING TO AN MCS OVERNIGHT AS MOIST INFLOW INCREASES. THIS WILL DRIVE THE BOUNDARY SLOWLY SOUTH...ALTHOUGH CORFIDI VECTORS ARE NOT AT ALL STRONG. NOT SURE WHAT TO MAKE OF 18Z MESOETA REDEVELOPMENT OF A RAIN REGION IN NORTHERN NEB LATE TONIGHT INTO MON MORNING EXCEPT THAT IT IS VERY SLOW LOOKING IN DRIVING THE BOUNDARY SOUTH. MON LIKELY TO START CLOUDY AND RAINY NORTH OF THE SFC FRONT...AND LIKELY MUCH TOO COOL FOR SFC BASED AFTERNOON CONVECTION. SOME PROSPECTS FOR WARM ADVECTION TSTMS ABOVE THE BNDRY LAYER AS A VIGOROUS LLJ SETS UP MONDAY NIGHT. TUE LOOKS WINDY AND WARM IN ADVANCE OF A STRONG SFC LOW OVER WRN DAKOTAS. FRONT WILL PROB NOT BE CLOSE ENOUGH FOR CONVECTIVE INITIATION...BUT CANNOT BE TOTALLY RULED OUT. MODELS SUGGEST A LOT OF LOW LVL MOISTURE MOVING N INTO THE AREA. BEST CHC FOR MORE SEVERE WEATHER COMES IN THE MIDWEEK AS A LARGE UPPER TROUGH APPROACHES FROM THE WEST. THE ENVIRONMENT SHOULD BECOME MORE STRONGLY SHEARED AND UNSTABLE NEAR THE FRONTAL ZONE...BUT TIMING THE FRONT IS NOT POSSIBLE AT THIS POINT. WENT WITH HPC IDEA THAT FRONT WOULD BE EAST OF US BY LATE THU. AFTER THE FRONT PASSES...COOLER AND DRIER WEATHER SHOULD PREVAIL THROUGH NEXT SUNDAY. GFS CONTINUES TO SHOW ANOTHER MCS OVER OUR SOUTHEAST THU NIGHT...SO THIS WILL HAVE TO BE MONITORED FOR LATER FCSTS. && WATCHES/WARNINGS/ADVISORIES... .NE...NONE. .IA...NONE. && POLLACK
Hazardous weather outlook, May 9, 11:00 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1100 PM CDT SUN MAY 9 2004 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-101100- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 1100 PM CDT SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY AN AREA OF SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO PROGRESS SOUTHEAST ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA OVERNIGHT. A FEW STORMS COULD PRODUCE STRONG WINDS AND HAIL. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY...BUT THE CHANCE FOR SEVERE WEATHER IS NOT AS HIGH AS IT IS TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY A CHANCE OF THUNDERSTORMS CONTINUES MONDAY NIGHT THROUGH THURSDAY. SEVERE STORMS MAY OCCUR MONDAY THROUGH WEDNESDAY...WITH THE BEST CHANCES IN THE LATE AFTERNOON AND EVENING. THE WEATHER PATTERN WILL REMAIN UNSETTLED THROUGH THAT PERIOD AS A SERIES OF UPPER LEVEL DISTURBANCES INTERACT WITH A FRONT IN THE AREA. TIMING OF THESE DISTURBANCES AND OF THE FRONT WILL DETERMINE THE LOCATION AND EXTENT OF THE SEVERE WEATHER EACH DAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD RELAY ANY REPORTS THROUGH THE OVERNIGHT HOURS. SPOTTER ACTIVATION IS NOT AS LIKELY ON MONDAY. MILLER
In the hours before
Local storm report, May 9, 7:37 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
737 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL VERDIGRE 42.60N 98.04W
05/09/2004 1.00 INCH KNOX NE LAW ENFORCEMENT
&&
JBLocal storm report, May 9, 8:16 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
816 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 7 NW CROFTON 42.80N 97.60W
05/09/2004 1.00 INCH KNOX NE TRAINED SPOTTER
&&
JBLocal storm report, May 9, 8:17 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
817 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM TORNADO 2 SW CREIGHTON 42.44N 97.93W
05/09/2004 KNOX NE LAW ENFORCEMENT
&&
JBLocal storm report, May 9, 8:57 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
857 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0851 PM HAIL NIOBRARA 42.75N 98.03W
05/09/2004 0.75 INCH KNOX NE CO-OP OBSERVER
&&
JBLocal storm report, May 9, 10:16 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1016 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0903 PM TSTM WND GST HARLAN 41.65N 95.33W
05/08/2004 70 MPH SHELBY IA AWOS
&&
JEKSpecial weather statement, May 9, 11:32 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1132 PM CDT SUN MAY 9 2004 NEZ011-012-015>018-030>033-042-043-100455- ANTELOPE-BOONE-CEDAR-COLFAX-CUMING-KNOX-MADISON-PIERCE-PLATTE- STANTON-THURSTON-WAYNE- INCLUDING THE CITIES OF...ALBION...COLUMBUS...HARTINGTON...NELIGH... NORFOLK...WAYNE 1132 PM CDT SUN MAY 9 2004 SEVERE THUNDERSTORM WATCH NUMBER 177 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN NORTHEAST NEBRASKA... KNOX...CEDAR...ANTELOPE...PIERCE...WAYNE...THURSTON...MADISON... STANTON...CUMING...BOONE PLATTE AND COLFAX. MILLER
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:24 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 66 min |
| May 9, 7:49 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 56 min |
| May 9, 7:59 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 61 min |
| May 9, 8:02 PM CDT | Tornado Warning | OAX | Knox | 28 min |
| May 9, 8:31 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 44 min |
| May 10, 2:32 AM CDT | Severe Thunderstorm Warning | OAX | Otoe | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.